High Wind, Yuma County
- When
- June 6, 12:00 PM MST to 6:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
An unusually intense low pressure system for early June affected the Central and Northern High Plains with very strong southwest winds. Minor damage was reported with wind gusts of 50 to 70 mph common in northeast Colorado, northwest Kansas and southwest Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An unusually intense low pressure system for early June affected the Central and Northern High Plains with very strong southwest winds. Minor damage was reported with wind gusts of 50 to 70 mph common in northeast Colorado, northwest Kansas and southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 11:12 AM MST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT WED JUN 6 2007
.UPDATE...
MADE SEVERAL UPDATES TO TODAYS INHERITED FORECAST. 12Z GFS AND NAM
MODEL GUIDANCE INDICATES SUSTAINED WINDS SLIGHTLY BELOW PREVIOUS
MODEL RUNS. IN ADDITION THICK CI CONT TO INCREASE ACROSS THE CWA
THIS MORNING AND EXPECT CLOUDS TO REMAIN OVERHEAD DURING THE
AFTERNOON...WHICH WILL LIMIT SOME THE AMOUNT OF BOUNDARY LAYER
MIXING. IRREGARDLESS CURRENT MCCOOK WIND PROFILER INDICATES 700
HPA WINDS AROUND 45 KTS AND LOCAL OBS CURRENTLY INDICATING WINDS
STARTING TO REACH ADVISORY LEVELS. GIVEN THE ABOVE...CURRENT WIND
ADVISORY APPEARS ON TRACK AND DECIDED TO HOLD OFF ON UPGRADING TO
A HIGH WIND WARNING.
WITH THE DENSE CI CLOUD COVER...DROPPED HIGH TEMPS A FEW
DEGREES...DESPITE MODEL 850 HPA TEMPS REACHING TO AROUND 31 DEG C.
ALTHOUGH LLVL CONVERGENCE COMBINED WITH AN EASTWARD PROPAGATING
DRY LINE...TSRA CHANCE APPEAR MINIMAL THIS AFTERNOON DUE TO A
STOUT CAP...SO MAINTAINED DRY FCST. CLK
&&
.PREV DISCUSSION... /ISSUED 215 AM MDT WED JUN 6 2007/
DISCUSSION...FORECAST FOCUS IS ON THREAT FOR LOW END WARNING
CRITERIA WINDS/PRECIPITATION CHANCES TODAY AND TONIGHT/POSSIBLE
RECORD HIGHS TODAY AND HOW MUCH COOLER IT WILL BE THURSDAY AND
FRIDAY.
SHORT TERM (TODAY-FRIDAY NIGHT)...
AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY OFF THE OREGON COAST
WILL EMERGE INTO CENTRAL WYOMING BY 00Z...LIFTING NORTHEAST AND
REACHING NORTHERN MINNESOTA BY 00Z FRIDAY. AS IT CONTINUES TO MOVE
NORTHEAST INTO CANADA AN ELONGATED TROUGH AXIS LINGERS BEHIND.
850 TEMPERATURES SUPPORT HIGHS IN THE 90S WITH NEAR 100 IN THE
HILL CITY AND MCCOOK AREAS. A FEW RECORDS MAY BE BROKEN. 850
TEMPERATURES DROP ABOUT 15-22 ACROSS THE AREA THURSDAY BEHIND THE
FRONT WITH EXPECTED HIGHS IN THE 70S AND 80S. FURTHER COOLING IS
EXPECTED FRIDAY (2-9 F)...ESPECIALLY EAST WHERE THE HILL CITY AND
MCCOOK AREAS ARE IN CLOSER PROXIMITY TO THE SURFACE HIGH. FURTHER
WEST WARMER AIR RETURNS TO THE INTERMOUNTAIN WEST ON SOUTHERLY
RETURN FLOW WINDS. WILL GO FOR HIGHS IN THE LOW TO MID 70S. LOW
TEMPERATURES WILL BE CHILLY FOR THIS TIME OF YEAR WITH THE COOLEST
READINGS IN THE LOW TO MID 40S THURSDAY NIGHT.
WILL CONTINUE THE WIND ADVISORY TODAY AS 800MB WINDS FROM THE
GFS/NAM (NAM ABOUT 5-10KT HIGHER) AVERAGE GUST POTENTIAL IN THE 40
TO POSSIBLY 50KT RANGE. IF THE NAM VERIFIES BORDERLINE WARNING
CRITERIA GUSTS COULD BE REACHED GENERALLY FROM TRIBUNE TO COLBY
AND NORTON KANSAS AND POINTS EAST. GIVEN THESE WINDS ARENT
EXPECTED TIL 21Z OR SO WILL LET DAYSHIFT GET ANOTHER LOOK AT NEW
MODEL DATA AND MAKE THE DECISION TO UPGRADE OR STAND PAT.
A SECONDARY SHOT OF 40+ KT 800MB WINDS COMES INTO THE AREA SHORTLY
AFTER 03Z TONIGHT. MAY NEED TO RE-ISSUE OR EXTEND THE CURRENT ADVISORY IF
FULL MIXING IS REALIZED. WINDS WILL SUBSIDE ON THURSDAY BEFORE
ANOTHER SHOT OF STRONG WINDS ENTERS THE AREA THURSDAY NIGHT.
SHOULD BE DECOUPLED DURING THE TIME THESE WINDS JUST ABOVE THE
SURFACE MOVE IN SO NOTHING TO WORRY ABOUT.
APPEARS THAT THERE IS A BIT MORE MID LEVEL MOISTURE BOTH ALONG THE
DRYLINE DURING THE LATE AFTERNOON AND ALONG THE FRONT. LOW LEVEL
CONVERGENCE/MID LEVEL FORCING AND STRONG MID LEVEL LAPSE RATES COINCIDE
WITH THE MID LEVEL MOISTURE AXIS SUPPORTIVE OF AT LEAST A MENTION
OF THUNDERSTORMS ACROSS THE EASTERN 1/3 OF THE AREA. IF THE 4KM
WRF VERIFIES THE THUNDERSTORM CHANCES MADE NEED TO ADJUSTED
FURTHER WEST. REMAINDER OF THE SHORT TERM IS DRY WITH ZERO OR NEAR
ZERO POPS AS VERY STABLE LAPSE RATES AND NO CAPE DEVELOP.
LONG TERM (SATURDAY-TUESDAY)...
NO CHANGES MADE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1054 AM MDT WED JUN 6 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1054 AM MDT WED JUN 6 2007 /1154 AM CDT WED JUN 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT (10 AM CDT) UNTIL 9 PM MDT (10 PM CDT) TODAY. SOUTHWEST WINDS OF 30 TO 40 MPH HIGHER GUSTS WILL PREVAIL BY THE NOON HOUR AND CONTINUE THROUGH EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE EASTERN THIRD OF THE CWA...MAINLY FROM A RAWLINS TO LOGAN COUNTY LINE AND POINTS EAST. WHILE CONVECTIVE INHIBITION WILL PREVENT STORMS THROUGH MUCH OF THE AFTERNOON...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ESPECIALLY OVER THE EASTERN HALF OF NORTON AND GRAHAM COUNTIES EARLY THIS EVENING. WHETHER THEY DEVELOP OR NOT DEPENDS ON HOW FAST THE DRY LINE SURGES EAST ACROSS THE TRI-STATE AREA. IF A THUNDERSTORM DOES DEVELOP IT WILL RAPIDLY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO. AS A COLD FRONT MOVES THROUGH THE AREA TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT BUT REPORTS OF WIND GUSTS OVER 45 MPH WOULD BE APPRECIATED. DDT/CLK
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30808.